Thunderstorm Wind, Hartford
- When
- July 26, 3:05 PM EST to 3:20 PM EST
- Where
- Hartford County, Simsbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.883, -72.800
The storm, which caused little damage in surrounding towns, toppled trees and snapped branches, particularly in the center of town. Route 10 near Plank Hill Road was blocked after trees fell, causing major traffic delays during the evening rush hour.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An isolated severe thunderstorm brought damaging winds and urbanized flash flooding to Simsbury, causing about one third of the town to lose power.The storm, which caused little damage in surrounding towns, toppled trees and snapped branches, particularly in the center of town. Route 10 near Plank Hill Road was blocked after trees fell, causing major traffic delays during the evening rush hour. Other major problem areas were the intersection of Bushy Hill Road and West Street, and Route 10 near Pine Hill Road. About 3,500 customers were left without power.Torrential rainfall of nearly 2 inches in 30 minutes produced urbanized flash flooding in downtown Simsbury, around Hop Meadow Street to West Street and Route 167.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 26, 2:32 PM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 332 PM EDT WED JUL 26 2006 .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... VERY UNSTABLE ACRS W ZONES WITH LAPS CAPES 2000-2500 J/KG. WHILE WIND FIELD AND SHEAR PROFILES ARE VERY WEAK...HIGH CAPE ENVIRONMENT PRODUCED MARGINAL SVR TSTM WITH 3/4 INCH HAIL OVER HAMPDEN COUNTY EARLER THIS AFTN WITH 58 DBZ CORE TO 25000 FT. ACTIVITY HAS WEAKNED BUT SCT SHWRS/TSTMS WILL CONTINUE THRU THE AFTN...MAINLY NW OF MHT-ORH-HFD. ACTIVITY IS DIURNALLY DRIVEN SO EXPECT IT TO DISSPIPATE THIS EVENING. GFS IS PREFERRED WITH COASTAL WAVE TRACKING SE OF REGION WHILE NORTHERN STREAM SHORTWAVE PASSES WELL TO THE N KEEPING SNE IN BETWEEN SYSTEMS TNGT. PTCLDY AND HUMID CONDITIONS EXPECTED TNGT WITH MINS 65-70. VERY SIMILAR ENVIRONMENT ON THU WITH TEMPS WELL INTO 80S AND APPROACHING 90 IN THE CT AND MERRIMACK VLYS WITH DEWPOINTS NEAR 70. TEMPS ALOFT ARE SLIGHTLY WARMER SO CAPES SHOULD BE A BIT LESS THAN TDA BUT STILL EXPECT 1500-2000 J/KG IN THE INTERIOR. SW FLOW OFF COOLER OCEAN WILL RESULT IN LESS INSTABILITY ACRS THE COASTAL PLAIN. WE WILL EXPAND CHC SHWRS/TSTMS EWD TO JUST W OF BOS-PVD CORRIDOR ON THU WITH SLIGHT CHC ACRS SE MA AND MOST OF RI WHERE MARINE INFLUENCE WILL KEEP IT MORE STABLE. IT IS DOUBTFUL THAT ANY CONVECTION WILL REACH THE S COAST. THE MAIN DIFFERENCE BETWEEN TDA AND THU IS THAT WIND FIELD WILL BE STRONGER ON THU WITH AROUND 25 KTS IN THE MID LEVELS WHICH SHOULD BE STRONG ENOUGH TO ALLOW FOR MORE ORGANIZATION TO ANY TSTMS THAT DEVELOP. SO WE THINK THERE WILL BE ISOLD SVR TSTMS THU AFTN WITH MULTICELLUAR LINE SEGEMENTS PSBL...MAINLY NW OF MHT-ORH-HFD. WE HAVE ELEVATED INSTABILITY THU NIGHT AND HIGHER K INDICES INTO THE MID 30S MOVING INTO SNE WITH WEAK SHORTWAVE SO THREAT OF SHOWERS/TSTMS WILL CONTINUE THU NIGHT. WARM AND VERY HUMID THU NIGHT WITH DEWPOINTS CLIMBING INTO L70S. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... ...POTENTIAL FOR SEVERE THUNDERSTORMS ON FRIDAY WITH ABOVE NORMAL TEMPERATURES CONTINUING FOR THE NEXT WEEK... LATEST SREF ENSEMBLES ARE CONTINUING TO INDICATE A GOOD POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. THEY ARE INDICATING A HIGH PROBABILITY 1500 TO 3000 J/KG OF CAPE WITH GOOD SHEAR. THE GFS ENSEMBLES ALSO INDICATE THE POTENTIAL FOR HIGH CAPE BUT SHOW LESS CONFIDENCE BECAUSE OF MORE EXPECTED CLOUD COVER. WE DO EXPECT TO HAVE DEWPOINTS IN THE 70 TO 75 AND WITH THE PRE-FRONTAL TROUGH SCATTERED THUNDERSTORMS SHOULD DEVELOP. THE ONLY POSSIBLE LIMITING FACTOR WOULD BE THE AMOUNT OF CLOUD COVER. WEST TO SOUTHWEST COMPONENT TO THE WIND SHOULD ALLOW FOR PARTIAL SUNSHINE FOR AT LEAST A FEW HOURS AND THIS APPEARS TO BE SUPPORTED BY THE WARM MOS GUIDANCE. GFS HAS 40 KNOTS OF WINDS FROM JUST OFF THE DECK TO THE MID LEVELS. THE MAIN CONCERN WOULD BE FOR DAMAGING STRAIGHT LINE WIND GUSTS BUT LARGE HAIL WOULD ALSO BE POSSIBLE WITH THE AMOUNT OF SHEAR. ALL IN ALL...FRIDAY HAS THE POTENTIAL TO BE A SIGNIFICANT SEVERE WEATHER DAY IN SOUTHERN NEW ENGLAND. HOWEVER...BECAUSE THE GFS/UKMET MODELS SHOW A FAIR AMOUNT OF CLOUDINESS WE ARE JUST NOT CONFIDENT IN WHAT WILL EVOLVE. WE DO FEEL CONFIDENT IN DECENT AREAL COVERAGE OF THE ACTIVITY SO WILL GO WITH LIKELY POPS EXCEPT ON THE SOUTH COAST...CAPE AND ISLANDS WHERE MARINE LAYER MAY DIMINISH THE ACTIVITY A BIT. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DIMINISH FRIDAY EVENING. OTHERWISE...LOOKS LIKE A VERY WARM DAY IS ON TAP FOR SATURDAY. DRYING WESTERLY FLOW MAY RESULT IN A SUPER-ADIABATIC ATMOSPHERE AND TEMPERATURES MAY TOP OUT IN THE LOWER 90S FOR MUCH OF THE REGION. IN FACT...IT MAY BE ONE OF THE WARMEST DAYS OF THE YEAR FOR PORTIONS OF THE CAPE AND ISLANDS WITH WESTERLY FLOW OFF THE LAND. LATEST MODELS HAVE US MIXING OUT MOST OF OUR MOISTURE SO GO WITH A DRY FORECAST FOR NOW. SUNDAY AND MONDAY LOOK TO FEATURE A BIT COOLER TEMPERATURES ON THE EASTERN MA COAST WITH A WEAK BACK DOOR COLD FRONT. HOWEVER...TEMPERATURES STILL IN THE UPPER 80S TO LOWER 90S ACROSS THE INTERIOR. IN ADDITION...WE ARE GOING TO GET INTO NORTHWEST FLOW ALOFT. BOTH THE GFS/CANADIAN MODELS CONTINUE TO SHOW A COMPLEX OF THUNDERSTORMS DROPPING DOWN IN NORTHWEST FLOW. A LOT OF UNCERTAINTY IN THIS BUT WILL INCLUDE CHANCE POPS SUNDAY AFTERNOON AND NIGHT. THE TUESDAY AND WEDNESDAY PORTION OF THE FORECAST REMAIN HIGHLY UNCERTAIN. THE GFS OPERATIONAL RUN CONTINUES TO PAINT A VERY HOT PICTURE AND IF THIS VERIFIES TEMPERATURES WILL BE PUSHING THE CENTURY MARK AND IT WILL BE DRY. HOWEVER...GFS ENSEMBLES SHOWS BELOW TO MUCH BELOW CONFIDENCE LEVELS ACROSS NEW ENGLAND BECAUSE OF THE UNCERTAINTY OF WHERE THE ACTUAL FRONT AND UPPER LEVEL RING OF FIRE AND ITS ASSOCIATED CONVECTION WILL SETUP. NO MATTER WHAT HAPPENS IT APPEARS THAT VERY HOT WEATHER IS ALMOST A LOCK JUST TO OUR SOUTH OVER THE MIDDLE ATLANTIC REGION. THE 12Z CANADIAN/UKMET/ECMWF KEEP THIS REGION FURTHER SOUTH THAN THE GFS MODEL AND WOULD PAINT A COOLER SCENARIO FOR SOUTHERN NEW ENGLAND. HOWEVER...IT ALSO WOULD KEEP US IN ACTIVE NORTHWEST FLOW WITH LOTS OF CONVECTIVE CHANCES SINCE WE WOULD BE THE BATTLE GROUND FOR THE EXTREME HEAT. WITH ALL THE UNCERTAINTY WILL KEEP HIGHS IN THE UPPER 80S TO THE LOWER 90S TUESDAY AND WEDNESDAY. WILL ALSO INCLUDE A LOW CHANCE POP FOR THUNDERSTORMS BUT TIMING AND LOCATION REMAIN HIGHLY UNCERTAIN. && .AVIATION... ANY WDLY SCT TSTMS IN THE INTERIOR WILL BRING BRIEF MVFR CONDITIONS THRU THE REST OF THE AFTN...OTRW VFR EXPECTED THRU THU. MORE CONVECTION WILL LIKELY DEVELOP THU AFTN IN THE INTERIOR WITH BRIEF MVFR IN ANY TSTMS. && .MARINE... SHORT TERM...SW WINDS WILL INCREASE TO 10-20 KTS THU INTO THU NIGHT WITH A FEW G25 KTS PSBL THU NIGHT AS 30KT LLJ DEVELOPS OVER THE AREA. SEAS GRADUALLY BUIDLING TO 4-5 FT LATE THU/THU NIGHT OVER S COASTAL SOUNDS AND OUTER WATERS. IN THE LONG TERM...WILL NEED MARGINAL SCA ADVISORIES FOR SOUTHWEST WIND GUSTS TO 25 KNOTS AND 5 TO 6 FOOT SEAS OVER THE SOUTHERN WATERS FRIDAY AHEAD OF THE COLD FRONT. HAVE UNDERCUT WNA MODEL AND WINDS A TAD...BUT WATER IS STARTING TO WARMUP SO THE INVERSION IS NOT AS STRONG AS WE HAVE SEEN OVER THE PAST FEW MONTHS. WILL KEEP THINGS JUST BELOW SCA THRESHOLDS FOR THE WEEKEND BUT IT MAY BE CLOSE AT TIMES OVER THE SOUTHERN WATERS. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM...KJC LONG TERM...FRANK AVIATION...KJC MARINE...KJC/FRANK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 400 PM EDT WED JUL 26 2006 ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015- RIZ001>008-271100- BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL- BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM- COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN- EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK- EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY- NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER- NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND- SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL- SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND- WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX- WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT- WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM- 400 PM EDT WED JUL 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS... NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW HAMPSHIRE...CENTRAL RHODE ISLAND AND NORTHERN RHODE ISLAND. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS ACROSS SOUTHWEST NEW HAMPSHIRE... WESTERN MASSACHUSETTS AND CONNECTICUT WILL DIMINISH SHORTLY AFTER SUNSET. UNTIL THEN AN ISOLATED SEVERE THUNDERSTORM OR TWO REMAINS POSSIBLE. IN ADDITION...ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALLY TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AFTERNOON AND EVENING ACROSS SOUTHERN NEW HAMPSHIRE...WESTERN MASSACHUSETTS AND CONNECTICUT. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TO THE NORTHWEST OF A MANCHESTER...TO WORCESTER...TO BRADLEY LINE. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORM WOULD BE LARGE HAIL AND DAMAGING STRAIGHT LINE WIND GUSTS. SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING ACROSS MUCH OF THE REGION. THIS HAS THE POTENTIAL TO BE A SIGNIFICANT SEVERE WEATHER DAY ACROSS SOUTHERN NEW ENGLAND IF WE CAN SEE SOME SUNSHINE. IF WE STAY IN THE CLOUDS MOST OF THE DAY THEN THE SEVERE WEATHER THREAT WOULD BE MUCH MORE LIMITED. STAY TUNED TO LATER FORECASTS ON THIS POTENTIAL SITUATION. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND NIGHT AND AGAIN BY TUESDAY. HOWEVER...CONFIDENCE AND TIMING REMAINS HIGHLY UNCERTAIN. FINALLY...WARM AND HUMID WEATHER WILL CONTINUE INTO NEXT WEEK. HIGHS WILL GENERALLY BE IN THE UPPER 80S AND LOWER 90S THE ENTIRE TIME ACROSS THE INTERIOR. THIS COMBINED WITH HIGH HUMIDITY LEVELS MAY RESULT IN HEAT INDEX VALUES WELL UP INTO THE 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL GENERALLY NOT BE NEEDED TONIGHT. HOWEVER... ISOLATED SEVERE WEATHER REPORTS ACROSS THE INTERIOR THIS EVENING WOULD BE VERY HELPFUL. IN ADDITION...SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM ON THURSDAY TO THE NORTHWEST OF A MANCHESTER...TO WORCESTER...TO BRADLEY LINE. KJC/FRANK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
131 PM EDT WED JUL 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL RUSSELL 42.18N 72.85W
07/26/2006 E0.75 INCH HAMPDEN MA AMATEUR RADIO
&&
AEDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 218 PM EDT WED JUL 26 2006 NHZ011-261900- CHESHIRE NH- 218 PM EDT WED JUL 26 2006 AT 215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH NEAR WALPOLE...OR ABOUT 15 MILES NORTHWEST OF KEENE. THE STORM WAS MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR...ALSTEAD BY 240 PM EDT. WTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 333 PM EDT WED JUL 26 2006 CTZ002-262015- HARTFORD CT- 333 PM EDT WED JUL 26 2006 AT 328 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 3 MILES SOUTHEAST OF SIMSBURY...OR ABOUT 6 MILES NORTH OF WEST HARTFORD...MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR...BLOOMFIELD BY 340 PM EDT...EAST GRANBY BY 350 PM EDT...WINDSOR AND WINDSOR LOCKS BY 400 PM EDT...EAST WINDSOR AND SOUTH WINDSOR BY 420 PM EDT. HEAVY RAINS FROM THIS THUNDERSTORM WILL PRODUCE BRIEF PONDING OF WATER ON SOME AREA ROADWAYS...AND MAY PRODUCE MINOR FLOODING IN LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. NBELK
The Brookhaven radar (KOKX), 113 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521452, 5521453.